Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Dental Problems Due to Fosamax

10/06/2008

Question:

I have been taken Fosmax for over 5 years and my bone density has improved. Now my dentist tells me that Fosomax can cause trouble with bone growth in the jaw, causing the bone to turn and shut off the blood supply to the tissues. I am having this kind of problem with a lower rear molar. Should I stop taking Fosomax? Will this kind of problem occur to the rest of my teeth. I am 77 years old and have never had a broken bone in my body.

Answer:

The condition possibly associated with bisphosphonates is osteonecrosis of the jaw.  It was seen primarily in people with cancer who had received intravenous bisphosphonates and had undergone dental procedures that involved the jaw bone.  It does not occur spontaneously in the absence of a dental procedure involving the jaw bone.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati